CSN Login
Members Online: 10

You are here

Foliculitis?

Tamlen's picture
Tamlen
Posts: 192
Joined: Jan 2018

Hi, ladies -

Three days after my second cycle of taxol/carbo I developed an itchy, awful-looking rash over my entire skull. My hair is largely gone and the rash is both in places where it's totally gone and in places where there's a little left.

It looks like the worst case of acne you've ever seen, with pustules and red lesions all growing into each other. It's sore to touch and so itchy that it's been interfering with the little sleep I'm getting.

My oncologist's office has been of little help. When I called to speak to a nurse and told her that this was bringing me to my knees because I'd had only 21 hours of sleep in 7 days, her reply was, "Well, you wouldn't be the first." She seems to have decided I'm just whining, instead of having a side effect that really is a problem. She said it was a side-effect of chemo and had no useful ideas for managing it.

I've read through long-past posts here and scoured the 'net and I'm thinking maybe it's foliculitis, a not-uncommon side effect of taxol and also of dexamethasone. It could be caused by bacteria or fungus. Worst-case scenario, it could lead to permanent hair loss.

I can't get in to see a dermatologist for weeks and I'm not sure my PCP will have the knowledge to make a correct diagnosis.

Has anyone experienced a rash like this? What was it? How did you make yourself comfortable? Was it treated and/or did it resolve on its own? Did it come back each round of chemo?

Thanks!

NoTimeForCancer's picture
NoTimeForCancer
Posts: 2564
Joined: Mar 2013

Tamlen, it is so frustrating to here to lack of compassion from people who are supposed to be "care-givers".  I believe some of the ladies here have experienced this and I am sure they will chime in.  I would make a suggestion of witch hazel, but I think the ladies here have had some better ideas since they have gone through it.  I hope you find something to help you soon.

Tamlen's picture
Tamlen
Posts: 192
Joined: Jan 2018

Thanks, NoTimeForCancer.

Since it might be helpful to know what I've tried so far, here's the list: Benadryl. Witch hazel. Hydrocortisone cream. Aloe vera gel. Serna. Mild vinegar and water wash, followed by light application of tea tree oil -- this combo does temporarily relieve the itching, but nothing is addressing whatever the underlying cause, because it keeps re-inflaming.

EZLiving66's picture
EZLiving66
Posts: 1332
Joined: Oct 2015

This is absolutely unacceptable!  I had a group of healthcare people like this and because of that suffer (probably) permanent problems.  Thankfully I did not have skin problems to your extent but when my skin started peeling off my left foot, hand/arm and the left side of my face, they said wow, you're our poster girl for bad chemo side effects.

Is there some way you could get into a dermatologist on an emergency basis?  I agree your primary care doctor probably doesn't know what it is but sometimes they have enough clout to get you an ASAP appointment.

I sure hope you can get in to see someone soon to alleviate your misery!!

Love,

Eldri

derMaus's picture
derMaus
Posts: 555
Joined: Nov 2016

I used vinegar, straight from the bottle w/o dilution, and it helped me a lot. Since Tea Tree oil and vinegar are helping the most, have you tried doubling down on those? I don't know if there's a cure as much as just getting ahead of the symptoms. Best wishes with this - I remeber it was super irksome.

Tamlen's picture
Tamlen
Posts: 192
Joined: Jan 2018

I was afraid that would be too acidic but now I'll go try that! Thanks, derMaus. BTW, how long did it take for yours to subside?

derMaus's picture
derMaus
Posts: 555
Joined: Nov 2016

I was plagued more with scabs and sores than itching, but as I recall things started to dry out an shrivel up within a day. It didn't completely get rid of it but it sure reduced the incidence. Since I routinely eat vinegar, I wasn't particularly concerned about what it might do to my outsides given that it hadn't harmed my insides. Tea tree oil is another good multi-purpose item, as was previously mentioned. 

barnyardgal
Posts: 204
Joined: Oct 2017

I didn't have this problem, but I have heard coconut oil can help.

evolo58
Posts: 293
Joined: Dec 2017

I read about the coconut oil as well, and I believe the nurse verified it. 

In my case, though, having had this crop up twice already, (three chemos before surgery, three chemos after surgery and recovery, two more clean-up chemos), I know it won't last long., so I just let it be In my case, the first time was the worst. Good news is that whether you treat it or not, it DOES go away. I also had horrendous acne at this time ... really big pmples that of course couldn't all be hidden by the chemo cap. 

I also recall getting advice to use really gentle shampoo on your head and skip shampoos a day or two when possible.

Tamlen's picture
Tamlen
Posts: 192
Joined: Jan 2018

Just trying to figure out how much longer I'll be miserably itchy...! Thanks for the coconut oil idea.

Northwoodsgirl
Posts: 516
Joined: Oct 2009

Tamlen, Since going thru the normal channels is getting you no where why not just go to the ER? No apologies for this suggestion. I work in the healthcare field and thousands of people go to the ER for much lesser issues. You are immune compromised and should not have a dermatological condition go unaddressed. Please don’t suffer needlessly. The other thing you can do is just go to the oncologists office without an appointment and demand to be seen. If you think this is pushy I could tell you stories about women whose complaints went unanswered and showed up at the physicians office without an appointment and collapsed. You deserve to be diagnosed and your suffering needlessly needs to be stopped! Hearing what you are going through is so disheartening. 

Lori

SF73
Posts: 257
Joined: Oct 2017

Agree with you completely!

evolo58
Posts: 293
Joined: Dec 2017

I THINK The nurses recommended hyrdrocortisone for it ... y'know, the tube you get in stores. You might want to verify that, though. (And yes, that is a steroid cream.)

The worst of the folliculitis went on for a few weeks, then died down to acne and a few spots.

Donswife48
Posts: 290
Joined: Nov 2015

I thought it was because I had my head shaved before I lost my hair, kind of my rite of passage.  Anyway, I know how misserable you are, and shame on the nurse for her answer.  I called my nurse, she suggested washing my head with Cetaphil gentle skin cleanser.  Also tea tree oil on the spots that had the blisters.  It did help me, and it cleared up just in time for my second round of chemo.  After that, it didn't return.  I laughed at how sad I looked, it looked like I had measles on my head.  It is important that if you wear any head covering, you wash it each time you wear it.  That's why I didn't wear a wig, would have been too hard.  I found I had a hard time not scratching the fluid filled, I actually broke them open, then put tea tree oil (with a cotton ball) on the open pimple, but I don't think that was probably wise.  I have a full head of hair now, but very very thin, and I have a bald spot on the back on my head where I broke open some of the pimples.  I don't know if that caused my bald spot, but I think it contributed.  Hugs Nancy

 

Tamlen's picture
Tamlen
Posts: 192
Joined: Jan 2018

I didn't know that about head covering, Donswife, thank you. I am not wearing a wig but I've got a selection of baseball caps and little beanies that I wear if I'm going to be out in the sun. Guess I better rotate them into the washer more frequently than I thought.

Thanks for sharing your experience, which sounds just like mine, and letting me know what you did. Gives me hope!

Tamlen's picture
Tamlen
Posts: 192
Joined: Jan 2018

Thanks for the ideas, everyone. I found that the best combo for me was full-strength vinegar three times a day, then an applicaton of tea tree oil. But nothing had lasting effect and the rash just seemed to be getting worse and worse -- and itchier.

I called the dermatologist's office back and begged and they moved my appointment to an emergency slot yesterday. He was very kind and saddened by the onc nurse's lack of help.

He said I do have foliculitis from a staph infection, probably caused by the Taxol and made worse by the dex. He's putting me on a prescription-strength topical antibiotic and topical steroid. He wants to avoid oral antibiotics for now, but will turn to them and talk it out with my onc if needed.

Just in case this helps someone else down the road: He wants me to use the topical steroid at night, then wrap my head in saran wrap and put a sleeping cap over it, for the first few days, to heighten the effect and try to get ahead of the inflammation.

LisaPizza's picture
LisaPizza
Posts: 208
Joined: Feb 2018

Oh, i am SO glad you found a good doc!

Northwoodsgirl
Posts: 516
Joined: Oct 2009

I am so glad you were able to see a dermatologist. We all have staph on our skin but sometimes we over colonize (over grow) the staph which with a supressed immune system we can do.  You may want to sleep on a fresh pillow case every night also and don’t forget about fresh towel when you bathe. I hope the prescribed treatment brings you relief quickly!  Thank you for sharing your symptoms and treatments. This will help not only us who are on this forum but for all the others in the years to come....

Lori

CheeseQueen57's picture
CheeseQueen57
Posts: 791
Joined: Feb 2016

I’m so mad at that nurse who dismissed your problem. You we’re suffering and had a serious problem. We should not have to fight so hard to have our issues addressed on top of being ill already. 

Tamlen's picture
Tamlen
Posts: 192
Joined: Jan 2018

So right. Made me gnash my teeth.

Subscribe to Comments for "Foliculitis?"